Thunderstorm Wind, Campbell
- When
- August 4, 4:10 PM MST
- Where
- Campbell County, 2 mi NE of Echeta
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.450, -105.821
A severe thunderstorm moved across central Campbell County and southern Crook County, producing wind gusts to 80 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm moved across central Campbell County and southern Crook County, producing wind gusts to 80 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 1:30 PM MST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 230 PM MDT TUE AUG 4 2009 .DISCUSSION...WATER VAPOR IMAGERY SHOWS A SERIES OF SHORTWAVES STRETCHING FROM ALONG THE MONTANA/WYOMING BORDER INTO IDAHO. REGIONAL RADAR SHOWS ISOLATED STORMS MOVING ACROSS FAR NORTHWEST SOUTH DAKOTA...WHICH HAVE REMAINED QUITE WEAK. OTHERWISE MOSTLY SUNNY TO PARTLY CLOUDY SKIES REMAIN ACROSS THE AREA WITH SOME CU DEVELOPING ACROSS BLACK HILLS IN THE PAST COUPLE HOURS. VIS SAT SHOWS TOWERING CU DEVELOPING ACROSS THE BIG HORN AREA. CONVECTIVE ACTIVITY IS EXPECTED TO INCREASE OVER THE NEXT FEW HOURS AS PEAK HEATING IS REACHED...COMBINING WITH UPSLOPE SOUTHEASTERLY FLOW IN THE LOW LEVELS AND THE APPROACHING UPPER LEVEL WAVES. SOME SEVERE WEATHER WILL BE POSSIBLE...PARTICULARLY OVER SOUTHWEST SOUTH DAKOTA THROUGH THE BLACK HILLS WHERE CAPE AND SHEAR VALUES ARE GREATEST. STORMS WILL SLIDE EASTWARD THROUGH THE NIGHT AFFECTING SOUTH CENTRAL SD THROUGH THE OVERNIGHT HOURS AS THE NOCTURNAL LLJ AND THETA E ADVECTION INCREASES. AN UPPER RIDGE AXIS WILL REMAIN ACROSS THE WESTERN CONUS WEDNESDAY WITH NORTHWEST FLOW ACROSS REGION. THE PARADE OF SHORTWAVES WILL CONTINUE CROSSING THE AREA. THIS WILL BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE AREA...MAINLY TOWARD THE LATER AFTERNOON/EVENING TIMEFRAME. THE BEST INSTABILITY AND SHEAR WILL BE ACROSS THE SOUTH DAKOTA PLAINS...AND WILL BE ENOUGH FOR SOME STORMS TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A STRONG UPPER TROUGH/LOW WILL SLIDE INTO THE PACIFIC COAST WEDNESDAY NIGHT WITH THE RIDGE AXIS CROSSING OVER THE AREA. SOUTHWEST FLOW ALOFT WILL DEVELOP DURING THE DAY THURSDAY AS WAVES CONTINUE CROSSING THE AREA. LOW PRESSURE WILL DEVELOP ON THE LEESIDE OF THE ROCKIES AHEAD OF THE APPROACHING UPPER TROUGH. CAPE VALUES WILL AGAIN BE APPROACHING 2000 J/KG...AND STRONG SOUTHERLY FLOW WILL INCREASE THROUGH THE DAY PROVIDING PLENTY OF LOW LEVEL SHEAR. MORE SEVERE WEATHER WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS AGAIN AS THE MAIN THREATS. EXTENDED...UPPER TROF OVER PACIFIC NW ON FRIDAY WL MOVE INTO CENTRAL CANADA BY SAT NIGHT. THIS WILL PRODUCE SW FLOW ALOFT OVER REGION WITH A SERIES OF S/WS MVG THRU THE SW FLOW BRINGING A CHC OF TSTMS TO AREA FOR FRIDAY THRU SAT NIGHT. FLAT UPPER RIDGE WILL DOMINATE WX SUN THRU TUESDAY WITH DRY WX EXPECTED. TEMPS ARE EXPECTED TO REMAIN SLIGHTLY ABV NORMAL THRU THE PERIOD. && .AVIATION...SCT TSTMS CAN BE EXPECTED THRU THE FORECAST PERIOD. MVFR CIGS/VSBYS ARE POSSIBLE IN AND NEAR ANY TSTMS. OTHERWISE... VFR CONDS ARE EXPECTED THRU THE FORECAST PERIOD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && CALDERON/CZEPYHA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 930 AM MDT TUE AUG 4 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-051300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 930 AM MDT (1030 AM CDT) TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A ROUND OF UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING THIS AFTERNOON BEFORE SPREADING EASTWARD TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...PARTICULARLY ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA SOUTH OF A LINE FROM BELLE FOURCHE TO PHILIP TO MISSION. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY AND THURSDAY. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. THE CHANCE FOR THUNDERSTORMS CONTINUES INTO FRIDAY...ALONG WITH THE POSSIBILITY FOR SEVERE WEATHER. LARGE HAIL AND DAMAGING WIND GUSTS WILL REMAIN THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 438 PM MDT TUE AUG 4 2009 WYZ054>056-042330- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK- INCLUDING THE CITIES OF...DOWNTOWN GILLETTE...ECHETA... RECLUSE AND ROCKYPOINT 438 PM MDT TUE AUG 4 2009 ...STRONG THUNDERSTORMS APPROACHING THE AREA... AT 437 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH WIND GUSTS TO 55 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 39 MILES NORTHWEST OF SPOTTED HORSE TO 10 MILES NORTHWEST OF SPOTTED HORSE TO 26 MILES WEST OF ECHETA...AND WERE MOVING EAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... SPOTTED HORSE... RECLUSE... ECHETA... WESTON... DOWNTOWN GILLETTE...ROCKYPOINT AND WYODAK... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 96 AND 139... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 1100 PM MDT. CALDERON
The Rapid City radar (KUDX), 241 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
4 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated around 60 mph.
Tree branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178961, 178962, 178963, 178964.